Indiana, 2023

Hail and Damaging Winds in Indiana, July 17, 2023

July 17, 2023 · NWS IND · 26 events in 15 counties and zones

Numerous to widespread strong and severe thunderstorms developed during the late afternoon amid a favorable environment of up to 3000 J/kg of CAPE and 30 knots of deep shear, while lift was initiated by an upper wave and associated low-level boundary across northern central Indiana. Scattered large hail was focused over the western and northern portions of the Indianapolis Metro and near…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
$800,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous to widespread strong and severe thunderstorms developed during the late afternoon amid a favorable environment of up to 3000 J/kg of CAPE and 30 knots of deep shear, while lift was initiated by an upper wave and associated low-level boundary across northern central Indiana. Scattered large hail was focused over the western and northern portions of the Indianapolis Metro and near Bloomington. Several storms produced damaging winds near the Interstate 69 corridor, and eventually in southeastern central Indiana as the episode continued into the evening. Greatest damage ranged from several trees downed in both southeastern Hamilton County and Jackson County to damaged orchard crops amid several reports of up to 2.00 inch hail in Hendricks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 2:08 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 17, 2:08 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
308 PM EDT Mon Jul 17 2023

.Short Term...(This evening through Tuesday)
Issued at 307 PM EDT Mon Jul 17 2023

- Chances for showers and storms late this afternoon and evening.
- Improving Smoke conditions.
- More chances for showers and storms on Tuesday afternoon.

Surface analysis early this afternoon shows weak cyclonic flow
across Central Indiana, associated with a large area of low pressure
over eastern Ontario. A ridge of high pressure was found over the
northern plains, nosing southeast into the middle Mississippi
Valley.  Aloft the broader pattern suggested a strong ridge over the
western United States while a broad trough was found from the
plains, across the Ohio Valley toward the Appalachians. A few
embedded short waves were found within the cyclonic flow, over
western KY and a second over IA, entering western IL. Skies remained
smokey across Central Indiana, as air quality was Unhealthy for
sensitive groups.  PM2.5 values have improved to near 110 across
much of the forecast area per airnow.gov. However, better air was
found to the southwest with southerly winds in place.

Tonight...

The short wave over IL is expected to push across Central Indiana
late this afternoon and into the evening. It still remains unclear
if convective temps will be reached as smoke has limited max heating
today. Still, ample forcing will be available through the evening as
the short wave passes. Further forcing will be available as a weak
surface cool front approaches the area. Forecast soundings continue
to suggest a favorable column for convection, with over 1800 J/kg of
CAPE available this afternoon and evening.  HRRR continues to
suggest scattered to isolated shower and storm development after
21Z, lingering through the late evening hours.  Thus will continue
the ongoing forecast with dry weather expected through at least
400PM, then continuing the chance to likely pops across the forecast
area thereafter and through the evening.

Lingering fog will be possible overnight due to earlier rainfall and
dew point depressions of 2-3F overnight. Look for lingering high
clouds in the wake of any convection overnight as the enforcing
exits the area and low temperatures in the lower 60s.

Tuesday...

More showers and storms look possible on Tuesday. The upper flow
across Indiana is expected to become more northwesterly. Indiana
will be caught between strong high pressure aloft anchored over the
American southwest and a trough of low pressure aloft across eastern
Canada and the northeastern United States. Models suggest that
within this resultant NW flow a quick moving short wave will
approach central Indiana by mid to late afternoon, Once again ample
moisture will remain present with dew points in the 60s. Weak
surface convergence will be present also, as the lingering frontal
boundary from tonight/s possible storms will remain in the area.
Forecast soundings show reachable convective temps, but much
shallower CAPE on Tuesday afternoon. Overall, enough thunderstorm
ingredients appear to be present to necessitate the inclusion of at
least chance pops during the afternoon on Tuesday as the short wave
arrives in the area. Given the slightly cooler air mass in place
across the area, highs near 80s will be expected at most spots.

&&

.Long Term...(Tuesday night through Monday)
Issued at 307 PM EDT Mon Jul 17 2023

The long term will span the final days of the year's
climatologically hottest period...yet temperatures are progged to
continue their near, to at times slightly below normal trend.
Synoptically, a rather broad H500 trough will prevail over the
eastern half of North America...while a hot upper ridge centered
near the Four Corners extends northward into southwestern Canada.
With the inflection point amid this wave hinged near Iowa, central
Indiana will generally be influenced by weak disturbances embedded
in the flow of the trough's southwestern quadrant.

Tuesday Night through Thursday...

A more active pattern is expected for the mid-week as the upper
trough first becomes better established near/east of the region.  A
more zonal pattern that should hold pronounced heat just to our
south and west...will nevertheless focus so-called ridge-riding
convective chances from the Middle Mississippi Valley towards
Kentucky.  This conditional opportunity for isolated to scattered
showers/t-storms will be focused across southern portions of Indiana
where deep moisture levels will approach 2.00 inches.  Convective
parameters will present conditional potential both days...with
daytime CAPE ranging from around 1000 J/kg (Wednesday) to 2000 J/kg
(Thursday)...with decent mid-level lapse rates Wednesday and
lackluster amounts Thursday...yet all while the ridge gradient's
presence brings adequate vertical wind shear over the region both
days.  Late Thursday's storm potential could also be enhanced by the
trough's weak wave/boundary passing just north of the region.
Marginal severe threats would be primarily wind and large hail with
limited amounts of low-level shear. The Wednesday night-Thursday
tandem are expected to be the warmest of the long term, with lows 65-
70F and highs in the mid to upper 80s...with other periods at least
a couple degrees lower amid this continued seasonable stretch of mid-
summer conditions.

Friday through Monday...

A somewhat drier column will accompany seasonably weak, yet rather
broad surface high pressure that should cross the Midwest late this
week.  Guidance is continuing to show a transition early next week
as lower heights slide east and the hot, western ridge perhaps
finally builds towards the Midwest.  At a first glance a few pulse
storms cannot be ruled out as a more summery pattern returns, with
what should be low-moderate levels of both instability and wind
shear.  Most days surrounding this weekend are expected to bring
highs 80-85F and lows 60-65F.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1234 PM EDT Mon Jul 17 2023

Impacts:

* Haze from wildfire smoke; MVFR possible

* Thunderstorms possibly impacting some TAF sites during the
  afternoon and evening

Discussion:

Little overall change in the ongoing forecast. Smoke and Haze across
the area will continue to impacts TAF sites through the period with
visibilities lingering around 4-6SM.

As convective temps in the mid 80s are reached along with the
arrival of a short wave late this afternoon and evening, isolated to
sct TSRA are expected to develop across Central Indiana and may
impact the TAF sites. Confidence for timing at a specific location
remains low, thus have used a large VCTS window for the time frame
when storms will be possible.

Any TSRA that should strike a TAF site may result in brief MVFR to
IFR conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.
&&

Short Term...Puma
Long Term...AGM
Aviation...Puma
Hazardous weather outlook, Jul 17, 3:00 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 PM EDT Mon Jul 17 2023

INZ021-028>031-035>049-051>057-060>065-067>072-182000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
400 PM EDT Mon Jul 17 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Poor air quality continues today.

Isolated to scattered thunderstorms are expected this afternoon and
tonight across central Indiana. A few severe thunderstorms with
damaging winds and large hail are possible. Storm motion will be
easterly around 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances are expected Tuesday afternoon through late
Thursday. Strong to severe storms are possible during this period...
with heavy rainfall amounts and flash flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Local storm report, Jul 17, 1:26 PM EST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
226 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     1 ESE Zionsville        39.95N 86.26W
07/16/2023                   Boone              IN   911 Call Center

            Late report of thunderstorm winds that
            downed 2 trees in the Zionsville area. Time
            estimated by radar.

&&

AGM

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Fountain

When
July 17, 3:35 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.140, -87.390

Thunderstorm Wind, Clinton

When
July 17, 3:56 PM EST
Where
Clinton County, 2.61 mi NE of Colfax
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.230, -86.640

Thunderstorm winds downed power lines at County Roads 700 West and 380 South.

Hail, Hamilton

When
July 17, 4:46 PM EST
Where
Hamilton County, 0.69 mi N of Arcadia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.180, -86.020

Hail was ongoing at time of report, ranging from dime sized to just larger than quarters.

Hail, Hamilton

When
July 17, 4:50 PM EST
Where
Hamilton County, 1.26 mi ENE of Eagletown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.040, -86.180

At the intersection of Ditch Road and Indiana Route 32 hail increased from pea-sized to quarter-sized in heavy rain and wind gusts estimated up to 57 mph. Hail was also reported to be as large as 1.75 inches 1 mile southwest of Westfield.

Thunderstorm Wind, Madison

When
July 17, 5:10 PM EST
Where
Madison County, 0.53 mi E of Fishersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.070, -85.860

Thunderstorm winds downed a tree onto Indiana Route 32 at 9600 West.

Hail, Hendricks

When
July 17, 5:13 PM EST
Where
Hendricks County, 1.48 mi SSE of Pittsboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.850, -86.460

Hail as large as quarters south of Pittsboro.

Hail, Hendricks

When
July 17, 5:13 PM EST
Where
Hendricks County, 2.33 mi NNE of Speedway Arpt
Measured
2 in hail
Reported by
Public
Coordinates
39.830, -86.330

Hail as large as hen eggs east of Brownsburg.

Thunderstorm Wind, Hamilton

When
July 17, 5:15 PM EST
Where
Hamilton County, 5.63 mi S of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.950, -85.900

Thunderstorm winds downed a few large trees between Fishers and Fortville amid small hail.

Hail, Hendricks

When
July 17, 5:16 PM EST
Where
Hendricks County, 0.87 mi NE of Danville
Measured
1.55 in hail
Crop damage
$800,000
Reported by
Public
Coordinates
39.780, -86.520

Hail near Danville as large as 1.55 inches. CoCoRaHS observer (Danville 1.6 NE) reported 1.00 inch hail that shredded leaves. Widespread crop damage to Beasley Orchard (2.6 miles east of Danville), with the entire apple and sunflower crop destroyed and additional damage noted to tomato, pumpkin, and sweet corn crops. Several additional reports of 0.75-0.88 inch hail between Danville and Avon.

Hail, Marion

When
July 17, 5:17 PM EST
Where
Marion County, 2.11 mi NE of Tremont
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.790, -86.290

Hail as large as quarters reported in west-central Marion County and into Speedway.

Thunderstorm Wind, Madison

When
July 17, 5:28 PM EST
Where
Madison County, 0.87 mi SE of Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.990, -85.720

Thunderstorm winds downed a tree onto Indiana Route 38 at 2277 west.

Hail, Randolph

When
July 17, 5:36 PM EST
Where
Randolph County, 2.14 mi SSE of Winchester
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.140, -84.970

At Randolph County Fairgrounds.

Hail, Marion

When
July 17, 5:37 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.780, -86.150

Hail as large as quarters reported on the northeast side of downtown Indianapolis near the Old National Centre.

Thunderstorm Wind, Hancock

When
July 17, 6:05 PM EST
Where
Hancock County, 1.06 mi W of New Palestine
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.720, -85.900

Thunderstorm winds damaged trees and blew shingles off of a roof.

Thunderstorm Wind, Rush

When
July 17, 6:33 PM EST
Where
Rush County, 2.54 mi WSW of Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.600, -85.490

Thunderstorm winds downed a tree onto a power line and transformer on Indiana Route 44 at 235 West.

Thunderstorm Wind, Morgan

When
July 17, 6:45 PM EST
Where
Morgan County, 1.48 mi SSE of Exchange
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.480, -86.310

Thunderstorm winds downed at least two trees in east central Morgan County.

Thunderstorm Wind, Rush

When
July 17, 6:47 PM EST
Where
Rush County, 3.19 mi NNE of New Salem
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.570, -85.320

Thunderstorm winds downed power lines with a fire at 2627 South County Road 675 East.

Hail, Morgan

When
July 17, 7:04 PM EST
Where
Morgan County, 2.76 mi S of Lewisville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.430, -86.630

At South Waggoner and West Base Line Roads.

Thunderstorm Wind, Morgan

When
July 17, 7:26 PM EST
Where
Morgan County, 2.11 mi NW of Martinsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.440, -86.480

Thunderstorm winds downed a tree onto Bain Road.

Thunderstorm Wind, Morgan

When
July 17, 7:30 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.430, -86.430

Thunderstorm winds downed a tree at 240 East Pike Street.

Thunderstorm Wind, Monroe

When
July 17, 8:02 PM EST
Where
Monroe County, 1.75 mi SW of Hindustan
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.300, -86.490

Thunderstorm winds downed a few trees across northern Monroe County.

Thunderstorm Wind, Owen

When
July 17, 8:33 PM EST
Where
Owen County, 1.38 mi N of Freeman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.220, -86.730

Thunderstorm winds downed a tree on Little Flock Road.

Thunderstorm Wind, Brown

When
July 17, 8:44 PM EST
Where
Brown County, 2.12 mi SW of Gnaw Bone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.160, -86.180

Thunderstorm winds downed 3 trees across southern Brown County.

Hail, Bartholomew

When
July 17, 8:56 PM EST
Where
Bartholomew County, 0.59 mi NE of Waymansville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.077, -86.043

Hail, Monroe

When
July 17, 9:15 PM EST
Where
Monroe County, 0.69 mi N of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -86.520

Nickel sized hail on north side of Bloomington. Numerous reports of 0.50-0.75 inch hail from south of Ellettsville, through Bloomington, to near/southwest of Woodville Hills.

Thunderstorm Wind, Jackson

When
July 17, 11:20 PM EST
Where
Jackson County, 2.26 mi WNW of Medora
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.840, -86.210

Thunderstorm winds downed and uprooted numerous trees in southwestern Jackson County amid widespread small hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105920, 1105934, 1105921, 1105922, 1105935, 1105923, 1105926, 1105933, 1105924, 1105925, 1105936, 1105927, 1105928, 1105932, 1105937, 1105939, 1105938, 1105929, 1105941, 1105940, 1105942, 1105944, 1105943, 1105930, 1105931, 1105945.